Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 102, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 12, 2005, 11:14 AM MST for Graham County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2005, 11:14 AM MST (18:14 UTC)
- Expired
- Aug 12, 2005, 11:38 AM MST
- In force
- 24 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Graham County, AZ
The radar
The Phoenix radar (KIWA), 127 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 6.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 925 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1372 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 121816 SVRTWC AZC009-121845- /O.NEW.KTWC.SV.W.0102.050812T1814Z-050812T1845Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 1114 AM MST FRI AUG 12 2005 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN GRAHAM COUNTY IN SOUTHEAST ARIZONA * UNTIL 1145 AM MST * AT 1112 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED ABOUT 5 MILES SOUTHEAST OF SAN CARLOS...OR ABOUT 22 MILES EAST OF GLOBE...AND MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT RURAL AREAS ALONG HIGHWAY 70 BETWEEN BYLAS AND SAN CARLOS. IN ADDITION TO LARGE HAIL...VERY HEAVY RAIN AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3339 11043 3321 11048 3311 11014 3337 11005 $$ PYTLAK WEATHER.GOV/TUCSON
2 follow-up statements
000 WWUS55 KTWC 121829 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1128 AM MST FRI AUG 12 2005 AZC009-121845- /O.CON.KTWC.SV.W.0102.000000T0000Z-050812T1845Z/ GRAHAM AZ- 1128 AM MST FRI AUG 12 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1145 AM MST FOR NORTHWESTERN GRAHAM COUNTY... AT 1121 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 11 MILES NORTHWEST OF CALVA...OR ABOUT 25 MILES EAST OF GLOBE...MOVING EAST AT 10 MPH. THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS ALONG HIGHWAY 70 BETWEEN SAN CARLOS AND BYLAS. IN ADDITION TO LARGE HAIL...VERY HEAVY RAIN AND CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOTORISTS ARE URGED TO USE CAUTION AND BE PREPARED FOR CONSIDERABLE PONDING OF WATER ON ROADWAYS. LAT...LON 3339 11043 3321 11048 3311 11014 3337 11005 $$ PYTLAK WEATHER.GOV/TUCSON
000 WWUS55 KTWC 121838 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1136 AM MST FRI AUG 12 2005 AZC009-121846- /O.CAN.KTWC.SV.W.0102.000000T0000Z-050812T1845Z/ GRAHAM AZ- 1136 AM MST FRI AUG 12 2005 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN GRAHAM COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM OVER NORTHWEST GRAHAM COUNTY HAS WEAKENED RAPIDLY BELOW SEVERE LEVELS. HOWEVER...IT IS STILL PRODUCING HEAVY RAIN ALONG HIGHWAY 70 NEAR CALVA. OTHER THUNDERSTORMS WERE ALSO DEVELOPING OVER EXTREME NORTHERN GRAHAM COUNTY ALONG THE BLACK RIVER. A SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT FOR NORTHERN GRAHAM COUNTY UNTIL 215 PM MST. LAT...LON 3339 11043 3321 11048 3311 11014 3337 11005 $$ PYTLAK WEATHER.GOV/TUCSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 9:47 AM MST, 1 hour 27 minutes earlier.
Area forecast discussion, Aug 12, 9:47 AM MST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 947 AM MST FRI AUG 12 2005 .SYNOPSIS...ABUNDANT MOISTURE WILL REMAIN OVER SOUTHEAST ARIZONA THROUGH THE UPCOMING WEEKEND...RESULTING IN SCATTERED SHOWERS AND THUNDERSTORMS. A WEST TO EAST DRYING TREND WILL THEN TAKE PLACE ACROSS ARIZONA DURING THE MIDDLE TO LATTER PORTION OF NEXT WEEK... BRINGING A DECREASE IN THUNDERSTORM ACTIVITY AND WARMER DAYTIME TEMPERATURES. && .DISCUSSION...PARTLY CLOUDY SKIES ACROSS SOUTHEAST ARIZONA THIS MORNING. THE MORNING KTUS SOUNDING WAS A BIT DRIER THAN IT HAS BEEN IN ABOUT 4 OR 5 DAYS WITH A PRECIPITABLE WATER VALUE OF 1.54 INCHES. HOWEVER...THIS VALUE IS STILL QUITE MOIST...BUT RELATIVELY SPEAKING IT IS A BIT DRIER. MODIFYING THE SOUNDING USING T=94TD=61 YIELDS A LIFTED INDEX OF MINUS 5 AND A CAPE OF AROUND 2300 J/KG. USING THE MEAN TEMP LIFTING METHOD STILL GIVES A RESPECTABLE 1700 J/KG OF CAPE. SIGNIFICANT MID TO UPPER LEVEL DRY AIR ON THE SOUNDING AS WELL. MAINLY LIGHT WINDS FROM THE SURFACE TO AROUND 350MB SO NOT EXPECTED ANY ORGANIZATION TO THE CELLS THAT DEVELOP. RADARS CURRENTLY DETECTING A DECAYING STORM COMPLEX ALONG THE SONORA/CHIHUAHUA BORDER JUST SOUTH OF THE EXTREME SOUTHEAST CORNER OF ARIZONA. THE UPPER LOW CONTINUES TO SPIN JUST OFF THE WEST COAST OF THE NORTHERN BAJA PENINSULA NORTHWEST OF THE BAJA SPUR. WITH THE POSITION OF THE LOW...MODELS ARE INDICATING UPPER LEVEL DIVERGENCE AND DIFFLUENCE MAINLY TO THE SOUTH AND EAST OF TUCSON AND ALSO ALONG THE MOGOLLON RIM AND NORTHWARD...SOMEWHAT SIMILAR TO YESTERDAY. WE SHOULD SEE A BIT MORE ACTIVITY OVER MY CWA TODAY SINCE THE WARM LAYER THAT WAS PRESENT ON YESTERDAY MORNINGS SOUNDING AT ABOUT 700MB HELPED TO INHIBIT STORM DEVELOPMENT. THIS FEATURE IS NOT THERE THIS MORNING SO EXPECTING STORMS TO FIRE OFF A BIT EASIER THIS AFTERNOON. FOR NOW AM SATISFIED WITH THE CHANCE CATEGORY POPS FOR MOST AREAS... BUT WILL MONITOR RADAR TRENDS AND WILL ADJUST AS NEEDED. && .PREVIOUS DISCUSSION... (225 AM MST FRI AUG 12 2005) MODELS INDICATE NOT MUCH CHANGE IN THE SHORT TERM AS MOISTURE REMAINS ACROSS SOUTHEAST ARIZONA. AN UPPER LOW CURRENTLY SPINNING OFF THE CENTRAL BAJA COAST IS ALSO HELPING TO PULL MOISTURE NORTHWARD...WITH THE STEERING FLOW AROUND THE LOW FROM THE SOUTH TO SOUTHEAST. THE UPPER LOW IS EXPECTED TO MOVE SLOWLY EASTWARD THROUGH SATURDAY...BEFORE LIFTING NORTHEAST ACROSS THE FAR SOUTHEASTERN PORTION OF THE FORECAST AREA AS AN OPEN WAVE ON SUNDAY. THEREFORE... WEAK DIFFLUENT FLOW WILL REMAIN ACROSS THE FORECAST AREA...WITH SOUTHERN ARIZONA POSITIONED BETWEEN THE UPPER LOW TO THE SOUTHWEST AND HIGH PRESSURE ALOFT TO THE NORTHEAST. GIVEN ABUNDANT MOISTURE IN PLACE (GOES SOUNDER INDICATES BETWEEN 1 AND 2 INCHES PW ACROSS THE CWA) AND DYNAMICS SHIFTING ACROSS THE FORECAST AREA THE NEXT COUPLE OF DAYS...HAVE LEFT POPS IN THE SCATTERED CATEGORY THROUGH THE WEEKEND. EARLY NEXT WEEK THE MODELS SHOW A BAGGY TROUGH DEVELOPING ALONG THE CALIFORNIA AND BAJA COASTS WITH ANOTHER WEAK LOW MOVING SOUTHWARD THROUGH THE TROUGH. AS THIS SYSTEM LIFTS NORTHEAST ACROSS NORTHWEST ARIZONA ON TUESDAY DRYING WILL BEGIN TO TAKE PLACE ACROSS THE WESTERN HALF OF THE STATE...INCLUDING FAR WESTERN PORTIONS OF MY CWA. BY LATE WEDNESDAY INTO THURSDAY...A MUCH STRONGER SYSTEM WILL MOVE INTO THE PACIFIC NORTHWEST WHICH WILL REINFORCE THE WEST COAST TROUGH. THIS WILL BRING A MORE SUBSTANTIAL DRYING TREND TO MUCH OF SOUTHEAST ARIZONA AS THE MID AND UPPER LEVEL FLOW SWITCHES TO A SOUTHWEST/WEST ONE. DURING THIS TIME FRAME...HAVE TRIMMED BACK PRECIPITATION CHANCES TO ALL BUT THE FAR EASTERN PORTION OF THE FORECAST AREA NEAR THE NEW MEXICO BORDER. && .AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && ZELL/MOLLERE WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 12, 10:42 AM MST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1042 AM MST FRI AUG 12 2005 AZZ019-029>035-131400- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 1042 AM MST FRI AUG 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT SYNOPSIS...EXPECT SHOWERS AND THUNDERSTORMS TO INITIALLY DEVELOP OVER THE HIGHER TERRAIN LATE THIS MORNING AND INTO THE EARLY AFTERNOON...WITH STORMS MOVING SLOWLY TO THE SOUTHEAST AT 5 TO 10 MPH. STORM INTENSITY WILL BE ENHANCED EAST OF A LINE FROM SASABE TO ELOY TODAY THANKS TO A DIVERGING WIND FLOW IN THE UPPER ATMOSPHERE. THE SLOW MOVEMENT OF STORMS AND ENHANCED THUNDERSTORM ACTIVITY ACROSS THE SOUTHEAST CORNER OF THE STATE...WILL MAKE THE MAIN THREAT LOCALIZED FLASH FLOODING. A SLIGHTLY ELEVATED THREAT OF DAMAGING WINDS IS PRESENT ALONG A LINE FROM SASABE TO ELOY ALONG A MOISTURE BOUNDARY ALOFT. DISCUSSION...THE LATEST PRECIPITABLE WATER IMAGERY INDICATED DEEP MID-LEVEL MOISTURE WAS PRESENT ACROSS ALL OF SOUTHEAST ARIZONA... WITH THE DEEPEST LOW-LEVEL MOISTURE POSITIONED ACROSS THE WESTERN DESERTS. SURFACE DEWPOINTS...A GOOD MEASURE OF LOW LEVEL MOISTURE... WERE GENERALLY IN THE LOWER 60S THIS MORNING ACROSS VALLEY LOCATIONS. AN UPPER LEVEL LOW PRESSURE AREA ACROSS THE NORTHERN BAJA PENINSULA HAS PRODUCED AN AREA OF DIFFLUENT FLOW ACROSS THE MAJORITY OF SOUTHEAST ARIZONA. THE BEST DIVERGENCE ALOFT WILL BE EAST OF A LINE FROM SASABE TO ELOY...AND WILL ENHANCE THUNDERSTORM DEVELOPMENT AND INTENSITY. THE LATEST GOES-10 WATER VAPOR IMAGERY INDICATED THAT A PLUME OF DRIER AIR ALOFT WILL CONTINUE TO ROTATE NORTHWARD INTO SOUTH CENTRAL ARIZONA BY THIS AFTERNOON. THIS MOISTURE BOUNDARY...MAINLY ALONG A LINE FROM SASABE TO ELOY...WILL ALSO SERVE AS A FOCUSING MECHANISM FOR THUNDERSTORMS. A MID-LEVEL HIGH PRESSURE AREA NEAR LAS VEGAS WILL PUSH STORMS SLOWLY TO THE SOUTHEAST AT 5 TO 10 MPH THIS AFTERNOON. THE LACK OF ANY SIGNIFICANT SHEAR WOULD SUGGEST THAT THE MAJORITY OF STORMS TODAY WILL BE OF THE PULSE TYPE VARIETY. THE SLOW STORM MOTION WOULD ALSO SUGGEST AN INCREASED RISK OF LOCALIZED HEAVY DOWNPOURS...AND RESULTING POSSIBILITY OF FLASH FLOODING...ESPECIALLY ACROSS THE AREA WITH THE BEST UPPER-LEVEL DIFFLUENCE...EAST OF A LINE FROM SASABE TO ELOY. FURTHER WEST...ALONG THE MOISTURE BOUNDARY ALOFT THERE IS A SLIGHTLY ELEVATED RISK OF STRONG THUNDERSTORM DOWNDRAFTS PRODUCING DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH FLOODING AND DAMAGING WINDS POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 11:29 AM MST | Severe Thunderstorm Warning | TWC | Cochise | 31 min |
| Aug 12, 12:44 PM MST | Flash Flood Warning | TWC | Graham | 61 min |
| Aug 12, 4:27 PM MST | Flash Flood Warning | TWC | Cochise | 63 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.